Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Miami, FL

May 18, 2012Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at May 18, 2012, 1:26 PM EDT for Miami-Dade County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2012, 1:26 PM EDT (17:26 UTC)
Expired
May 18, 2012, 2:15 PM EDT
In force
49 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 8 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WWUS82 KMFL 181726
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
126 PM EDT FRI MAY 18 2012

FLZ073-074-173-181815-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL 
126 PM EDT FRI MAY 18 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MIAMI-DADE COUNTY 

* UNTIL 215 PM EDT

* AT 124 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR INTERSECTION KROME AND KENDALL DRIVE...AND
  MOVING EAST AT 20 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION KROME AND KENDALL DRIVE...
  THE HAMMOCKS...
  WEST KENDALL...
  KENDALL...
  SOUTH MIAMI...
  UNIVERSITY OF MIAMI...
  AND SURROUNDING COMMUNITIES.

OCCASIONAL LIGHTNING...GUSTY WINDS FROM TO 45 MPH...SMALL 
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE 
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN 
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS 
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED 
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM 
PASSES.

LAT...LON 2564 8026 2560 8054 2568 8057 2579 8030
      2565 8026
TIME...MOT...LOC 1726Z 251DEG 16KT 2565 8049

$$

MJB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 18, 10:45 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 18, 10:45 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1045 AM EDT FRI MAY 18 2012

.UPDATE...UPDATED THE FORECAST TO INCREASE POPS OVER THE ERN HALF
AND LOWER THEM SLIGHTLY OVER THE WEST COAST. ALSO TO MENTION THE
POSSIBILITY OF A FEW STRONG OR EVEN ISOLATED SEVERE STORMS THIS
AFTERNOON. RELATIVELY COLD TEMPS AT MID/UPPER LEVEL (-11C), STRONG
WINDS ALOFT AND DRY MID LAYER COULD LEAD TO THE FORMATION OF LARGE
HAIL AND STRONG DOWNBURSTS THIS AFTERNOON...ESPECIALLY ACROSS
INTERIOR AND EASTERN PORTIONS OF SOUTH FLORIDA.

.AVIATION...THE WINDS WILL REMAIN LIGHT SOUTHWEST THROUGH THIS
MORNING OVER SOUTH FLORIDA TAF SITES...BEFORE SWINGING TO A
SOUTHEAST DIRECTION AT 17Z ALONG THE EAST COAST TAF SITES AT 5 TO
10 KNOTS. THE WEATHER WILL REMAIN DRY ALONG THE EAST COAST TAF
SITES THROUGH 14Z...BEFORE SCATTERED SHOWERS DEVELOP. AFTER
17Z...SCATTERED THUNDERSTORMS SHOULD DEVELOP AND CONTINUE UNTIL
00Z. SO WILL KEEP THE WEATHER DRY FOR THE EAST COAST TAF SITES
THROUGH 14Z TODAY...BEFORE PUTTING IN VCSH BETWEEN 14Z AND 17Z AND
VCTS BETWEEN 17Z AND 00Z. APF TAF SITE WILL SEE VCSH THROUGH 00Z
SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 318 AM EDT FRI MAY 18 2012/

SHORT TERM...(TODAY-SUNDAY)
RECENTLY ANIMATED WATER VAPOR LOOP SHOWED THE UPPER TROUGH AXIS
EXTENDING SOUTH FROM THE CAROLINAS TO THE FLORIDA PENINSULA WITH
PLENTY OF MID/UPPER DRY AIR SPREADING SOUTH AND EAST ACROSS CENTRAL
FLORIDA AND THE NORTHERN SECTIONS OF OUR LOCAL AREA (AROUND THE
LAKE REGION). FARTHER SOUTH ACROSS THE SOUTHERN EXTENT OF THE
PENINSULA AND THE KEYS...PLENTY OF MID/UPPER MOISTURE CONTINUES TO
SPREAD NORTHEAST OUT AHEAD OF THE UPPER TROUGH ACROSS THE BAHAMAS
AND THE WESTERN ATLANTIC. AT THE SURFACE...A VERY WEAK PRESSURE
GRADIENT REMAINS IN PLACE ACROSS THE LOCAL AREA WITH A WEAK TROUGH
OR STATIONARY BOUNDARY TO THE NORTH AND A RIDGE AXIS EAST OF THE
AREA. AS A RESULT...EXPECT THE LIGHT SOUTHWEST FLOW TO PERSIST
TODAY WITH THE BEST RAINFALL CHANCES REMAINING OVER THE SOUTHERN
HALF OF THE AREA WHERE THE BEST SOURCE OF DEEP LAYER MOISTURE IS
AND ALONG THE EAST COAST/ATLANTIC WATERS. ELSEWHERE...THE
PREVIOUSLY DISCUSSED DRIER AIR SHOULD LIMIT THE RAINFALL CHANCES
TODAY...MAINLY OVER THE NORTHWEST SECTION OF THE AREA. THE HPC
GUIDANCE INDICATES 24 HR RAINFALL ACCUMULATIONS REACHING THE 1/2 -
3/4 INCH RANGE ALONG THE EAST COAST...WHICH COVERS TODAY AND
TONIGHT. AS TYPICALLY OBSERVED...LOCALLY HIGHER AMOUNTS WILL
REMAIN POSSIBLE WHERE ANY HEAVY SHOWERS BECOME CONCENTRATED.

OVER THE WEEKEND...THE MODELS REMAIN IN DECENT AGREEMENT AND
CONTINUE TO INDICATE THE DRIER MID/UPPER AIR IN PLACE ACROSS THE
LOCAL AREA AND THE BEST SOURCE OF DEEP LAYER MOISTURE REMAINING
WELL OFF TO THE EAST AND SOUTHEAST OF THE AREA. THE LOW-LEVEL FLOW
IS FORECAST TO SHIFT TO THE EAST AND SOUTHEAST WITH THE WESTERLY
MID/UPPER FLOW CONTINUING. AS A RESULT...WILL CONTINUE TO INDICATE
THE BEST RAINFALL CHANCES THROUGH THE AFTERNOON/EVENING PERIODS
ALONG THE EAST COAST AREAS MAINLY ASSOCIATED WITH THE SEA BREEZE.

LONG TERM...(SUNDAY NIGHT-THURSDAY)
THE GFS/GFS ENSEMBLE MEAN/ECMWF GENERALLY ALL MAINTAIN THE
MID/UPPER TROUGH OVER THE SOUTHEAST REGION WITH DRY MID/UPPER
WESTERLY FLOW CONTINUING ACROSS THE FL PENINSULA. AT THE
SURFACE...A WEAK RIDGE AXIS BEGINS TO BUILD BACK ACROSS THE
REGION WITH LIGHT TO MODERATE EAST AND SOUTHEAST FLOW. AS A
RESULT...WILL EXPECT MORE OF SEASONAL PATTERN WITH 20-30 PERCENT
RAINFALL CHANCES EACH DAY ASSOCIATED WITH THE AFTERNOON SEA
BREEZE. TEMPERATURES WILL REMAIN AROUND NORMAL THROUGH THIS TIME
WITH HIGHS IN THE UPPER 80S AND LOWS IN THE LOWER 70S.

MARINE...
A WEAK PRESSURE GRADIENT WILL RESULT IN LIGHT WINDS AND LOW SEAS
CONTINUING THROUGH MUCH OF THE WEEKEND. WINDS WILL SHIFT TO THE
EAST AND SOUTHEAST BY THE END OF THE WEEKEND AND INTO THE UPCOMING
WEEK AND SLIGHTLY INCREASE INTO THE LIGHT TO MODERATE RANGE. THE
BEST CHANCE FOR SHOWERS AND STORMS WILL REMAIN OVER THE ATLANTIC
WATERS THROUGH THE WEEKEND.

FIRE WEATHER...
PLENTY OF MOISTURE WILL PRECLUDE ANY RED FLAG POTENTIAL THROUGH
THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  85  70  86  73 / 40 30 40 30
FORT LAUDERDALE  86  74  85  74 / 40 40 40 30
MIAMI            88  73  87  73 / 40 40 50 30
NAPLES           83  72  87  71 / 30 30 40 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...15/JR
AVIATION/RADAR...54/BNB
Hazardous weather outlook, May 18, 10:21 AM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1021 AM EDT FRI MAY 18 2012

AMZ610-630-FLZ063-066>075-168-172>174-190530-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
1021 AM EDT FRI MAY 18 2012

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON/EVENING INTERIOR/EAST COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP
ACROSS SOUTH FLORIDA THIS AFTERNOON INTO EARLY THIS
EVENING, WITH THE FOCUS BEING ACROSS THE INTERIOR AND EAST COAST
METROPOLITAN AREAS. GIVEN SUNSHINE, MORE INSTABILITY ASSOCIATED
WITH BETTER SURFACE HEATING AND COLDER AIR ALOFT TODAY, A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE CAPABLE OF PRODUCING FREQUENT
LIGHTNING, STRONG WIND GUSTS, LARGE HAIL AND HEAVY RAINS. ALSO, A
BRIEF TORNADO JUST CANNOT BE RULED OUT ALONG THE ATLANTIC COAST.

WIND: WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS OVER THE INTERIOR AND EAST COAST.

HAIL: LARGE HAIL TO AROUND QUARTER SIZE WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS OVER THE INTERIOR AND EAST COAST.

TORNADOES: A BRIEF TORNADO JUST CANNOT BE RULED OUT ALONG THE ATLANTIC
COAST LATE THIS AFTERNOON INTO EARLY THIS EVENING.

FLOODING: LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING, POSSIBLY RESULTING
IN ISOLATED STREET FLOODING AND FLOODING OF POORLY DRAINED
LOCALES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE IN THE FORECAST DAILY WITH
LIGHTNING AND LOCALIZED HEAVY RAINS BEING THE PRIMARY RISKS AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, May 18, 1:16 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
116 PM EDT FRI MAY 18 2012

FLZ067-068-071-072-168-172-181745-
COASTAL BROWARD COUNTY FL COASTAL PALM BEACH COUNTY FL INLAND BROWARD
COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD COUNTY FL METRO
PALM BEACH COUNTY FL
116 PM EDT FRI MAY 18 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BROWARD COUNTY
  SOUTHEASTERN PALM BEACH COUNTY

* UNTIL 145 PM EDT

* AT 114 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MISSION BAY...AND MOVING EAST AT 20 MPH.

* THE STORM WILL AFFECT...
  MISSION BAY...
  WHISPER WALK...
  DEERFIELD BEACH...
  BOCA RATON...
  DELRAY BEACH...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2655 8004 2647 8005 2643 8005 2640 8006
      2637 8006 2630 8007 2625 8037 2638 8051
      2657 8003 2655 8003
TIME...MOT...LOC 1716Z 248DEG 18KT 2638 8022

GREGORIA
Special weather statement, May 18, 1:26 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
126 PM EDT FRI MAY 18 2012

FLZ073-074-173-181815-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL
126 PM EDT FRI MAY 18 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MIAMI-DADE COUNTY

* UNTIL 215 PM EDT

* AT 124 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR INTERSECTION KROME AND KENDALL DRIVE...AND
  MOVING EAST AT 20 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION KROME AND KENDALL DRIVE...
  THE HAMMOCKS...
  WEST KENDALL...
  KENDALL...
  SOUTH MIAMI...
  UNIVERSITY OF MIAMI...
  AND SURROUNDING COMMUNITIES.

OCCASIONAL LIGHTNING...GUSTY WINDS FROM TO 45 MPH...SMALL
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2564 8026 2560 8054 2568 8057 2579 8030
      2565 8026
TIME...MOT...LOC 1726Z 251DEG 16KT 2565 8049

MJB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:02 PM EDTSpecial Weather StatementMFLPalm Beach28 min
May 17, 8:52 PM EDTSpecial Weather StatementMFLPalm Beach38 min
May 17, 9:14 PM EDTSpecial Marine WarningMFL61 min
May 17, 9:20 PM EDTAreal Flood AdvisoryMFLPalm Beach76 min
May 17, 9:30 PM EDTSpecial Weather StatementMFLPalm Beach30 min
May 18, 1:16 PM EDTSpecial Weather StatementMFLBroward29 min
May 18, 1:29 PM EDTSpecial Marine WarningMFL61 min
May 18, 1:45 PM EDTSpecial Marine WarningMFL60 min
May 18, 1:46 PM EDTSpecial Weather StatementMFLPalm Beach29 min
May 18, 1:49 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach26 min
May 18, 1:52 PM EDTSevere Thunderstorm WarningMFLMiami-Dade38 min
May 18, 2:07 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach23 min
May 18, 2:08 PM EDTSevere Thunderstorm WarningMFLMiami-Dade37 min
May 18, 2:18 PM EDTSpecial Weather StatementMFLPalm Beach12 min
May 18, 2:25 PM EDTSpecial Marine WarningMFL95 min
May 18, 2:28 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade26 min
May 18, 2:36 PM EDTSpecial Marine WarningMFL54 min
May 18, 2:40 PM EDTSpecial Weather StatementMFLMiami-Dade35 min
May 18, 2:44 PM EDTSpecial Weather StatementMFLBroward46 min
May 18, 2:53 PM EDTSpecial Weather StatementMFLBroward37 min
May 18, 3:23 PM EDTAreal Flood AdvisoryMFLBroward112 min
May 18, 3:28 PM EDTSpecial Weather StatementMFLBroward32 min
May 18, 3:33 PM EDTSpecial Marine WarningMFL87 min
May 18, 3:39 PM EDTSpecial Weather StatementMFLBroward51 min
May 18, 3:43 PM EDTSpecial Weather StatementMFLPalm Beach47 min
May 18, 3:58 PM EDTSevere Thunderstorm WarningMFLBroward18 min
May 18, 4:05 PM EDTSpecial Weather StatementMFLHendry40 min
May 18, 4:14 PM EDTSpecial Marine WarningMFL91 min
May 18, 4:14 PM EDTSevere Thunderstorm WarningMFLHendry, Palm Beach46 min
May 18, 4:18 PM EDTSpecial Weather StatementMFLBroward42 min
May 18, 4:39 PM EDTSpecial Marine WarningMFL81 min
May 18, 5:02 PM EDTSpecial Weather StatementMFLMiami-Dade28 min
May 18, 5:09 PM EDTSpecial Marine WarningMFL81 min
May 18, 5:32 PM EDTSpecial Weather StatementMFLHendry28 min
May 18, 5:58 PM EDTSpecial Marine WarningMFL62 min
May 18, 6:17 PM EDTSpecial Marine WarningMFL58 min
May 18, 6:31 PM EDTSpecial Weather StatementMFLMiami-Dade29 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.